Amiodarone is an excellent antiarrhythmic medication; however, it has numerous systemic and ocular adverse effects.
We aimed to improve our understanding of amiodarone and its ocular adverse effects by performing a systematic review and meta-analysis of published case reports.
This systematic review was reported in accordance with Preferred Reporting Items for Systematic Reviews and Meta-analyses guidelines. We used the MEDLINE database, primarily through PubMed, and used keywords (amiodarone, eye, eye diseases, visual/ocular adverse effects/manifestations) to identify case reports of ocular adverse effects after amiodarone use. The initial search resulted in 92 total case reports. However, after excluding nonrelevant case reports, 25 cases were selected for the final analysis.
Among the patients in the 25 case reports, 18 were male (72%), and the median age was 66 ± 9.9 years. In 15 cases (60%), the patients reported halos around light and/or decrease in vision after amiodarone use. The most common ophthalmic examination findings were cornea verticillata/vortex keratopathy in 19 cases (76%), followed by different patterns of papilledema and retinal hemorrhages in 5 cases (20%). Discontinuation of amiodarone was the most common intervention, followed by application of topical heparin. Outcomes among case reports were variable.
Cornea verticillata/vortex keratopathy was the most common ocular adverse effect in cases where amiodarone was administered. Early recognition of amiodarone-induced ocular adverse effects is imperative to prevent worsening keratopathy or uncommon adverse effects. Collaboration between physicians prescribing amiodarone—to recognize the ocular symptoms—and referral to eye care physicians are important.